Modeling stochasticity and variability in gene regulatory networks.

TitleModeling stochasticity and variability in gene regulatory networks.
Publication TypeJournal Article
Year of Publication2012
JournalEURASIP journal on bioinformatics & systems biology
Volume2012
Issue1
Pagination5
Date Published2012
ISSN1687-4145
Abstract

Modeling stochasticity in gene regulatory networks is an important and complex problem in molecular systems biology. To elucidate intrinsic noise, several modeling strategies such as the Gillespie algorithm have been used successfully. This article contributes an approach as an alternative to these classical settings. Within the discrete paradigm, where genes, proteins, and other molecular components of gene regulatory networks are modeled as discrete variables and are assigned as logical rules describing their regulation through interactions with other components. Stochasticity is modeled at the biological function level under the assumption that even if the expression levels of the input nodes of an update rule guarantee activation or degradation there is a probability that the process will not occur due to stochastic effects. This approach allows a finer analysis of discrete models and provides a natural setup for cell population simulations to study cell-to-cell variability. We applied our methods to two of the most studied regulatory networks, the outcome of lambda phage infection of bacteria and the p53-mdm2 complex.

URLhttps://dx.doi.org/10.1186/1687-4153-2012-5
DOI10.1186/1687-4153-2012-5
Short TitleEURASIP J Bioinform Syst Biol
X
Enter your linkblue username.
Enter your linkblue password.
Secure Login

This login is SSL protected

Loading